Alert archive / Wisconsin / Winter Weather Advisories in 2008
Winter Weather Advisory 21, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Dec 27, 2008, 3:46 AM CST for 4 counties in Wisconsin. It took effect at Dec 27, 2008, 3:00 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 3:46 AM CST (09:46 UTC)
- In effect from
- Dec 27, 2008, 3:00 PM CST
- Expired
- Dec 27, 2008, 10:29 PM CST
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KMPX 270946 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 346 AM CST SAT DEC 27 2008 ...A WINTRY MIX FOR WESTERN WISCONSIN TODAY...THEN SNOW TONIGHT... .A COLD FRONT PASSING THROUGH WESTERN WISCONSIN THIS MORNING WILL BRING IN COOLER TEMPERATURES. AN AREA OF LOW PRESSURE IN THE SOUTHERN PLAINS WILL STRENGTHEN AS IS LIFTS VERY RAPIDLY NORTHEAST ARRIVING IN SOUTHEAST WISCONSIN THIS EVENING. A MIX OF FREEZING RAIN AND SLEET IS EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN WISCONSIN. COLDER AIR WILL WRAP INTO THE AREA TOWARD EVENING CHANGING THE PRECIPITATION TO SNOW. BY SUNDAY MORNING FROM 3 TO 5 INCHES OF SNOW IS EXPECTED FROM LADYSMITH TO EAU CLAIRE TO THE DURAND AREA. SNOW AMOUNTS WILL TAPER OFF FARTHER WEST TO AN INCH OR TWO NEAR THE MINNESOTA BORDER. WIZ016-026>028-271800- /O.NEW.KMPX.WW.Y.0021.081227T2100Z-081228T1200Z/ RUSK-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...DURAND...PEPIN... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 346 AM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR A MIX OF FREEZING RAIN...SLEET AND SNOW...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY. A MIX OF FREEZING RAIN AND SLEET IS EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN WISCONSIN. COLDER AIR WILL WRAP INTO THE AREA TOWARD EVENING CHANGING THE PRECIPITATION TO SNOW. BY SUNDAY MORNING FROM 3 TO 5 INCHES OF SNOW IS EXPECTED FROM LADYSMITH TO EAU CLAIRE TO THE DURAND AREA. SNOW AMOUNTS WILL TAPER OFF FARTHER WEST TO AN INCH OR TWO NEAR THE MINNESOTA BORDER. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ BAP
3 follow-up statements
000 WWUS43 KMPX 271741 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1141 AM CST SAT DEC 27 2008 ...A WINTRY MIX FOR WEST CENTRAL WISCONSIN TONIGHT... .AN AREA OF LOW PRESSURE NEAR ST LOUIS WILL MOVE NORTHEAST TO THE CENTRAL GREAT LAKES REGION LATER TONIGHT. THIS WILL SPREAD A MIX OF FREEZING DRIZZLE...SLEET AND SNOW INTO WEST CENTRAL WISCONSIN THIS AFTERNOON...AND SNOW TONIGHT. THE HEAVIER SNOWS WILL OCCUR EAST OF A LINE FROM NEAR LADYSMITH...CHIPPEWA FALLS TO DURAND. TOTAL ACCUMULATION BY SUNDAY MORNING WILL RANGE FROM 3 TO 4 INCHES. LESS TOTALS...IN THE 1 TO 3 INCH RANGE WILL FALL WEST OF THIS REGION TO THE ST CROIX RIVER. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. WEATHER CONDITIONS WILL IMPROVE RAPIDLY SUNDAY MORNING ACROSS THE AREA. WIZ016-026>028-280145- /O.CON.KMPX.WW.Y.0021.081227T2100Z-081228T1200Z/ RUSK-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...DURAND...PEPIN... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 1141 AM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY. A MIX OF LIGHT FREEZING DRIZZLE...SLEET AND SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON OVER WEST CENTRAL WISCONSIN. COLDER AIR WILL WRAP INTO THE AREA TOWARD EVENING CHANGING THE PRECIPITATION TO SNOW. BY SUNDAY MORNING FROM 3 TO 4 INCHES OF SNOW IS EXPECTED FROM LADYSMITH TO EAU CLAIRE TO THE DURAND AREA. SNOW AMOUNTS WILL TAPER OFF FARTHER WEST TO AN INCH OR TWO NEAR THE MINNESOTA BORDER. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
000 WWUS43 KMPX 280010 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 610 PM CST SAT DEC 27 2008 ...SNOW TO SPREAD ACROSS WEST CENTRAL WISCONSIN TONIGHT... .A WINTER WEATHER ADVISORY REMAINS IN EFFECT TONIGHT FOR PEPIN...EAU CLAIRE...CHIPPEWA AND RUSK COUNTIES. SNOW WILL SPREAD NORTHEAST ACROSS WEST CENTRAL WISCONSIN TONIGHT WITH 2 TO 3 INCHES OF ACCUMULATION IN THE DURAND...EAU CLAIRE...AUGUSTA...CORNELL... LADYSMITH AND HAWKINS AREAS. LESSER AMOUNTS OF SNOW WILL OCCUR TO THE WEST OF THESE AREAS TO THE MINNESOTA BORDER. THE SNOW TONIGHT IS ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING ACROSS EASTERN IOWA AND SOUTHERN WISCONSIN. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. WEATHER CONDITIONS WILL IMPROVE RAPIDLY SUNDAY MORNING ACROSS THE AREA. WIZ016-026>028-280815- /O.CON.KMPX.WW.Y.0021.000000T0000Z-081228T1200Z/ RUSK-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...DURAND...PEPIN... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 610 PM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY. SNOW WILL SPREAD NORTHEAST ACROSS WEST CENTRAL WISCONSIN TONIGHT WITH 2 TO 3 INCHES OF ACCUMULATION IN THE DURAND...EAU CLAIRE... AUGUSTA...CORNELL...LADYSMITH AND HAWKINS AREAS. LESSER AMOUNTS OF SNOW WILL OCCUR TO THE WEST OF THESE AREAS TO THE MINNESOTA BORDER. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. WEATHER CONDITIONS WILL IMPROVE RAPIDLY SUNDAY MORNING ACROSS THE AREA. $$ RAH
000 WWUS43 KMPX 280429 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1029 PM CST SAT DEC 27 2008 ...LESSER AMOUNTS OF SNOW FOR WEST CENTRAL WISCONSIN OVERNIGHT... .THE WINTER WEATHER ADVISORY FOR PEPIN...EAU CLAIRE...CHIPPEWA AND RUSK COUNTIES HAS BEEN CANCELLED. SNOW WAS SPREADING ACROSS THE AFOREMENTIONED AREAS LATE THIS EVENING...BUT SNOW ACCUMULATIONS OVERNIGHT SHOULD ONLY BE IN THE 1 TO 2 INCH RANGE. THE 1 TO 2 INCH ACCUMULATIONS ARE MOST LIKELY FROM AUGUSTA THROUGH STANLEY. THE REASON FOR THE LOWER AMOUNTS OF SNOW IS DUE TO A LOW PRESSURE SYSTEM PASSING FARTHER SOUTHEAST OF THE AREA THAN PREVIOUSLY FORECAST. WIZ016-026>028-280530- /O.CAN.KMPX.WW.Y.0021.000000T0000Z-081228T1200Z/ RUSK-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...DURAND...PEPIN... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 1029 PM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW WILL FALL OVERNIGHT BUT ACCUMULATIONS ARE ONLY EXPECTED TO BE IN THE 1 TO 2 INCH RANGE...ESPECIALLY FROM AUGUSTA THROUGH STANLEY. $$ RAH
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 27, 3:16 AM CST, 30 minutes earlier.
Area forecast discussion, Dec 27, 3:16 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 AM CST SAT DEC 27 2008
.DISCUSSION...
SNOW PACK TOOK A PRETTY GOOD WALLOPING YESTERDAY WITH MILD
TEMPERATURES...DRIZZLE..AND LATENT HEAT RELEASE FROM FOG COVERING
AREA...BUT WE SHOULD ADD A FEW INCHES TO IT IN PARTS OF WC WI
TONIGHT. DENSE FOG HAS BEEN QUICKLY ERODED OVERNIGHT WITH PASSAGE
OF SURFACE COLD FRONT. ONLY A FEW WISCONSIN COUNTIES STILL
REPORTING FOG OF ANY SIGNIFICANCE...AND THOSE WILL BE IMPROVING BY
6 AM. RATHER TRICKY WEATHER SITUATION FOR LATER TODAY AND TONIGHT
REGARDING SNOW POTENTIAL. GFS HAS BECOME QUITE AGGRESSIVE ON QPF
OUTPUT IN E CWA...WITH VERY RAPID PRECIPITATION EXPANSION ALREADY
DURING THE AFTERNOON. NAM AND ECMWF CONSIDERABLY LESS QPF..BUT THE
OLD NGM ALSO PRODUCES SUFFICIENT AMOUNTS FOR SEVERAL INCHES OF SNOW.
INCREDIBLY MOIST AIRMASS FOR LATE DECEMBER WITH PLUME OF VERY HIGH
PWATS FROM THE SOUTHERN PLAINS ACROSS IOWA INTO IL/WI WITH PWATS
WELL OVER 200% OF NORMAL....OVER 3/4 INCH PWAT VALUES. CONCERN
LATER TODAY AND TONIGHT IS WITH THE SHORTWAVE EJECTING FROM NM AND
MOVING RAPIDLY NE IN VERY FAST UPPER FLOW. MODELS ALL FAIRLY
CONSISTENT IN TRACKING A DEEPENING SURFACE LOW NORTHEAST TO NEAR
STL BY 18Z...MKE BY 00Z AND THEN WITH FURTHER DEEPENING AS IT
LIFTS ACROSS N LAKE MICHIGAN. 12 HOUR 500 MB HEIGHT FALLS PROGGED
IN EXCESS OF 200 METERS AS TROUGH LIFTS NE. VERY TIGHT THERMAL
GRADIENT ON WEST SIDE OF TRACK OF LOW WILL BE IN PLACE WITH STRONG
UVV FIELD DEVELOPING WEST OF TRACK OF LOW. MODELS ALSO DEVELOP A
CLOSED 500 MB LOW SOMEWHERE IN SE MN/SW WI THIS EVE. SOME OTHER
FAVORABLE FEATURES ARE NICE 400 MB PV MOVING ACROSS AREA OF
CONCERN THIS EVENING AND FAVORABLE DENDRITIC TEMPERATURES. BUFKIT
SOUNDINGS OFF NAM/GFS SHOW THAT PRECIP IN W WI WILL BEGIN AS A MIX
AND THEN RAPIDLY TO SNOW BY 00Z. FASTER DEVELOPMENT OF
PRECIPITATION ON GFS HAS SOME MERIT LOOKING AT MOSAIC OF RADARS TO
OUR SOUTH. COORD WITH SURROUNDING OFFICES YIELDS A START TIME ON A
WINTER WEATHER ADVISORY OF 21Z...LARGELY WITH CONCERN OF A MIX OF
PRECIP TYPES. THUNDER FANS SHOULD BE EXCITED BY WIDESPREAD
LIGHTNING STRIKES FROM OK INTO S WI IN VERY MOIST AND UNSTABLE
AIRMASS. WILL GO WITH SNOW ACCUMS 3-5 INCHES IN
LADYSMITH...EAU...DURAND AREAS WITH AN INCH OR TWO WEST TO MN
BORDER. LEVEL OF CONFIDENCE NOT REAL HIGH ON SNOW FORECAST...SO
DAY SHIFT MAY NEED TO DO SOME ADJUSTMENT.
ALSO INCREASED POPS INTO THE CHANCE RANGE FOR TUESDAY AS NAM/GFS
AND ECMWF ALL PRETTY SIMILAR ON DIVING A SHORT WAVE AND SURFACE
LOW THROUGH AREA.
&&
.AVIATION... /06Z TAF ISSUANCE/
LOW PRESSURE JUST NORTH OF KSTC ATTM WITH A COLD FRONT SOUTH TO
NEAR KAEL. VISIBILITIES HAVE IMPROVED TO 6SM OR BETTER IN THE WAKE
OF THE FRONT AT KRWF WITH IMPROVEMENT INTO THE 2SM RANGE PUSHING
INTO EAST CENTRAL MN INCLUDING KMSP. IMPROVEMENT WILL OCCUR FOR
KAXN AND KSTC AS THE FRONT PUSHES EAST. CEILINGS WILL ALSO RISE
BUT STILL EXPECT IFR OVERNIGHT THEN LOW MVFR SATURDAY MORNING.
GUSTY WINDS FOR A FEW HOURS EARLY THIS MORNING FOR KRWF AS STRONG
PRESSURE RISES HAVE SPREAD ACROSS SW MN. NEXT PROBLEM ON THE
HORIZON IS LOW PRESSURE PASSING EAST OF THE FA SATURDAY AFTERNOON
AND EVENING. 00Z GFS CONTINUES THE TREND OF ACCUMULATING SNOW
SPREADING ACROSS SE MN AND WEST CENTRAL WI LATE SATURDAY AFTERNOON
AND EVENING. KEAU MOST UNDER THE GUN WITH SNOW GROWTH TEMPERATURES
AND OMEGA ALIGNED. HAVE INTRODUCED PREDOMINATE SNOW FOR KEAU AFTER
28/02Z AS WELL AS FOR KRNH. WILL USE A PROB GROUP FOR KMSP.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR CHIPPEWA-EAU CLAIRE-PEPIN-RUSK.
&&
BAP/JVMHazardous weather outlook, Dec 26, 6:16 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 616 PM CST FRI DEC 26 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271215- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 616 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG WILL PERSIST THIS EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA...AND THROUGH MUCH OF THE NIGHT IN WEST CENTRAL WISCONSIN. VISIBILITY WILL DROP BELOW ONE QUARTER MILE AT TIMES. THE VISIBILITY WILL IMPROVE FROM WEST TO EAST LATER TONIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. THE INCOMING COLD AIR WILL CAUSE SOME OF THE WET ROADWAYS OR SIDEWALKS TO FREEZE...SO BE CAREFUL OUT THERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TDK
Nearby
Winter Weather Advisories in Wisconsin, 2008Every winter weather advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.